Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 270, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 8:45 AM CDT for Decatur County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 8:45 AM CDT (13:45 UTC)
- Expired
- Jun 14, 2004, 9:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -411 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 141345
SVRDMX
IAC053-141430-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT MON JUN 14 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 930 AM CDT
* AT 840 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER VAN WERT...OR ABOUT 49 MILES SOUTH OF DES
MOINES...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
8 MILES NORTHEAST OF LEON AROUND 850 AM...
5 MILES SOUTHWEST OF LE ROY AROUND 855 AM AND
NEAR GARDEN GROVE AROUND 900 AM.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MONDAY
MORNING FOR IOWA.
LAT...LON 4090 9395 4081 9397 4065 9358 4089 9357
4090 9367
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:20 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 14, 4:20 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 420 AM CDT MON JUN 14 2004 .DISCUSSION... TSRA FORMING ALNG 1000-850 THETA-E CONVERGENCE LINE AND SHOULD CONT INTO MID MRNG. DONT XPCT MUCH ACTION AFT THAT UNTIL LATE TNGT AND THAT SHUD BE TO THE WEST OF THE CWA. TUE LOOKS TO BE AN ACTIVE DAY IN THE NW AND OVR THE CWA TUE NGT. WX WILL FINALLY SETTLE DOWN AFT THAT WITH COOL HIGH PRES BLDG IN FOR RST OF THE WK. KEPT THE PCPN CHCS IN THE FRI TIMEFRAME, BUT THAT DOES NOT LOOK TO BE A REAL SIG EVENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 551 AM CDT MON JUN 14 2004 IAZ004>007-015>017-023>028-033>039-044>050-151100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 551 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. THE STORMS ARE NOT EXPECTED TO BE SEVERE. THE CHANCE FOR THUNDERSTORMS WILL END FROM WEST TO EAST BETWEEN 8 AM AND NOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM AND CONTINUE INTO THE NIGHT ON TUESDAY. SEVERE WEATHER IS POSSIBLE FROM 3 PM UNTIL SHORTLY AFTER MIDNIGHT WITH THE POSSIBILITY OF WINDS OVER 60 MPH AND HAIL UP TO TWO INCHES IN DIAMETER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTER ACTIVATION IS QUITE LIKELY TUESDAY AFTERNOON AND EVENING FROM 3 PM UNTIL 1 AM. IAZ057>062-070>075-081>086-092>097-151100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 551 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...FROM AROUND INTERSTATE 80 SOUTH. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING POTENTIALLY PRODUCING WINDS OVER 60 MPH...HAIL UP TO PENNY SIZE... AND LOCAL RAINFALL AMOUNTS TO 2 INCHES. THE STORMS WILL END WEST OF INTERSTATE 35 BY 8 OR 9 AM...AND OVER THE REST OF THE AREA BY NOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE THROUGH THE NIGHT ON TUESDAY. SEVERE WEATHER IS POSSIBLE FROM 7 PM UNTIL 3 AM OR SO WEDNESDAY MORNING WITH THE POSSIBILITY OF WINDS OVER 60 MPH AND HAIL OF ONE TO TWO INCHES IN DIAMETER. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN FRIDAY NIGHT. AT THIS TIME IT DOES NOT APPEAR LIKELY THAT THEY WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH NOON TODAY. SPOTTER ACTIVATION IS QUITE LIKELY TUESDAY NIGHT FROM 7 PM UNTIL 3 AM WEDNESDAY MORNING.
In the hours before
Local storm report, Jun 14, 3:09 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL NEW VIRGINIA 41.18N 93.73W
06/14/2004 0.88 INCH WARREN IA LAW ENFORCEMENT
&&
KULASpecial weather statement, Jun 14, 4:13 AM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 AM CDT MON JUN 14 2004 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-141400- ...SEVERE THUNDERSTORM WATCH #465 REMAINS IN EFFECT UNTIL 900 AM CDT FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA... THE WATCH INCLUDES MUCH OF IOWA SOUTH OF ABOUT U.S. HIGHWAY 20. ADAIR ADAMS APPANOOSE AUDUBON BLACK HAWK BOONE BREMER BUTLER CALHOUN CARROLL CASS CLARKE CRAWFORD DALLAS DAVIS DECATUR FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HARDIN HUMBOLDT JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POCAHONTAS POLK POWESHIEK RINGGOLD SAC STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE WEBSTER WRIGHT
Local storm report, Jun 14, 5:17 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0509 AM TSTM WND GST AUDUBON 41.72N 94.93W
06/14/2004 60 MPH AUDUBON IA MESONET
&&
SEARCYLocal storm report, Jun 14, 5:56 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 AM TSTM WND DMG AUDUBON 41.72N 94.93W
06/14/2004 AUDUBON IA LAW ENFORCEMENT
NUMEROUS DOWNED TREE LIMBS SEVERAL INCHES IN DIAMETER AND
SEVERAL FEET LONG. POWER ALSO OUT IN SOUTHERN PARTS OF
TOWN OF AUDUBON.
0528 AM TSTM WND DMG 7 N GUTHRIE CENTER 41.78N 94.50W
06/14/2004 GUTHRIE IA LAW ENFORCEMENT
TREE FELL ON PORCH AT PARK RANGERS HOUSE CAUSING SOME
DAMAGE.
&&
SEARCYSpecial weather statement, Jun 14, 7:03 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 703 AM CDT MON JUN 14 2004 IAZ023>026-033>036-044>047-057>059-070-071-081-092-141400- ...SEVERE THUNDERSTORM WATCH #465 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CRAWFORD DALLAS FRANKLIN GREENE GUTHRIE HAMILTON HUMBOLDT POCAHONTAS SAC TAYLOR WEBSTER WRIGHT IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-141400- ...SEVERE THUNDERSTORM WATCH #465 REMAINS IN EFFECT UNTIL 900 AM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BREMER BUTLER CLARKE DAVIS DECATUR GRUNDY HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK RINGGOLD STORY TAMA UNION WAPELLO WARREN WAYNE
Local storm report, Jun 14, 7:43 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
743 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 AM HAIL TRURO 41.21N 93.85W
06/14/2004 1.00 INCH MADISON IA FIRE DEPT/RESCUE
0308 AM HAIL NEW VIRGINIA 41.18N 93.73W
06/14/2004 0.88 INCH WARREN IA LAW ENFORCEMENT
0509 AM TSTM WND GST AUDUBON 41.72N 94.93W
06/14/2004 60 MPH AUDUBON IA MESONET
0515 AM TSTM WND DMG AUDUBON 41.72N 94.93W
06/14/2004 AUDUBON IA LAW ENFORCEMENT
NUMEROUS DOWNED TREE LIMBS SEVERAL INCHES IN DIAMETER AND
SEVERAL FEET LONG. POWER ALSO OUT IN SOUTHERN PARTS OF
TOWN OF AUDUBON.
0528 AM TSTM WND DMG 7 N GUTHRIE CENTER 41.78N 94.50W
06/14/2004 GUTHRIE IA LAW ENFORCEMENT
TREE FELL ON PORCH AT PARK RANGERS HOUSE CAUSING SOME
DAMAGE.
&&
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:46 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 44 min |
| Jun 14, 4:04 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 56 min |
| Jun 14, 4:17 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 14, 4:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 23 min |
| Jun 14, 5:08 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 67 min |
| Jun 14, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 34 min |
| Jun 14, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Jun 14, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Jun 14, 6:33 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jun 14, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 32 min |
| Jun 14, 8:39 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.